How To Reduce Painful PeriodsPosted on 2013-03-27 22:00:24
Dear Doctor, I have been having painful periods since I first started getting my period when I was a teenager. Initially the pain was only mild but recently it has become worse. I have taken paracetamol for the pain and most of the time it has been effective in relieving the pain. However, last month, the pain persisted despite taking the paracetamol. Are there other medicines which are more effective than paracetamol? Is there anything else I can do to help reduce the pain? Sarah. Dear Sarah, Thank you for your question. Painful periods (also known as dysmenorrhea), is one of the most common conditions affecting young women in the reproductive age group. The severity of the pain however varies from one individual to another, and as you have noted, from one period to another. There are some remedies that you can engage in, each with varying success reported by women. These include engaging in some forms of exercises before the onset of your period, abdominal massage, lower back massage, taking warm baths, applying heating packs or hot water bottles to the lower abdomen or lower back, relaxation techniques and adequate sleep. All these are home remedies that can be useful even when the pain is moderate to severe, and especially if combined with medication. You do not need to do all of them, but find the one(s) that work best for you. Pain relievers, particularly those referred to as non-steroidal anti-inflammatory drugs (NSAID’s) are the most commonly used drugs for dysmenorrhea. Paracetamol belongs to this class of drugs, and is effective in mild cases of dysmenorrhea. There are other NSAIDs which have been used effectively in moderate to severe cases of dysmenorrhea. From the brief description you have given, it does sound like you may be experiencing mild to moderate dysmenorrhea since it had been relieved by paracetamol in the past, but is now persisting despite taking it. You would benefit from a change in the medication you are taking. However, do not purchase these over the counter without first consulting a doctor, who can assess the suitability and safety of these drugs for you as an individual. Your options do not end with NSAID’s. In moderate to severe cases of dysmenorrhea, NSAID’s can be combined with a hormonal contraceptive. This option is particularly useful if you are not planning to get pregnant at this time. The oral contraceptive pills are the most commonly used in dysmenorrhea. However, the injectable contraceptives such as DepoProvera and the intra-uterine contraceptive device (IUCD) that contains hormones have also been associated with significant relief of pain associated with dysmenorrhea. Sarah, treatment of worsening dysmenorrhea is important to ensure that it does not affect your daily routine. As mentioned above, it is crucial that you consult a doctor before changing the medication. The doctor will also examine you to ensure that there is no pelvic disease that may be responsible for your dysmenorrhea. Once this is ascertained, then the doctor will prescribe you medication that will be more effective in relieving the pain, allowing you to continue with your daily activities even during your periods.
Dear Keith, Hope you feel better. Just to clarify - were you requesting for us to change your appointment on your behalf? Currently at Ask A Doc we don\'t offer this service since we are not affiliated with the specific doctor you had an appointment with. However if you call…about 1 year ago By:Dr ROSE MUTHONI KIURA
Dear Hannah, Thanks for your question. In many cases, there is an overlap with some of the medication used for GERD and PUD. The side effects associated with omeprazole are reversible and therefore do not need specific addressing since they resolve when you stop the medication. Some of the newer…about 1 year ago By:Dr ROSE MUTHONI KIURA
Dear Jane, Thanks for your question. The most common cause of a discharge that is not foul-smelling is candidiasis, a fungal infection. The discharge is often whitish in colour and appears curd-like. Due to the inflammation it can cause some discomfort during intercourse. It is easily treatable with antifungals. However…over 2 years ago By:Dr ROSE MUTHONI KIURA
Hi Jannat, Uveitis is the inflammation of a group of structures inside the eye which include the iris.In a majority of the cases the cause is unknown. The complications that can lead to loss of vision include the damage of the retina or cataract formation. In your case it is…over 2 years ago By:Dr TOROOTI KINAGWI MWIRIGI